Is There a Link Between Psoriasis and Hyperuricemia?
Whether elevated uric acid (UA) levels merit our attention as a cardiovascular (CV) risk factor is a long-embattled issue. Data accruing from the Framingham Heart Study, beginning in 1948, found that UA was associated with CV disease, but we must remember that such an association does not prove causation. Even if such a causal role is confirmed, it remains to be determined whether modulation of UA will be both safe and effective.
Both rheumatoid arthritis (RA) and psoriasis (with our without psoriatic arthritis) are commonly categorized as rheumatologic disorders because of their relatedness through abnormal immunologic pathways. Indeed, the identification of increased CV risk in patients with psoriasis followed quickly on the heels of more widespread appreciation of the important magnification of CV risk imparted by RA.
Despite the recognition that psoriasis and RA are associated with increased CV risk, the mechanism(s) for this risk remains ill-defined — hence, the understandable exploration of the incidence of hyperuricemia in psoriatic patients.
Gisondi et al compared serum UA levels in consecutive patients with psoriasis (n = 119) vs controls (n = 119). Asymptomatic hyeruricemia was almost three times as common in psoriasis patients (19%) as controls (7%). Additionally, the mean serum UA levels were significantly higher in psoriasis patients than controls (5.6 md/dL vs 4.9 mg/dL).
Psoriasis is typified by accelerated turnover of skin cells, which could contribute to serum UA. Whether elevations of UA cause or contribute to the observed increase in CVD seen in psoriasis patients remains to be determined.
Subscribe Now for Access
You have reached your article limit for the month. We hope you found our articles both enjoyable and insightful. For information on new subscriptions, product trials, alternative billing arrangements or group and site discounts please call 800-688-2421. We look forward to having you as a long-term member of the Relias Media community.